Iowa, 2021

Flash Flood and Heavy Rain in Iowa, June 25 to 26, 2021

June 25 to 26, 2021 · NWS DVN · 4 events in 1 county or zone

A stationary thunderstorm developed in Linn County, near Marion, Iowa. This thunderstorm formed in a favorable environment for heavy rain, which it led to nearly 6 inches or more in some areas within a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A stationary thunderstorm developed in Linn County, near Marion, Iowa. This thunderstorm formed in a favorable environment for heavy rain, which it led to nearly 6 inches or more in some areas within a few hours. This led to rapid flash flooding within neighborhoods, as Indian Creek came over and out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 4:54 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 25, 4:54 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
554 PM CDT Fri Jun 25 2021

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 PM CDT Fri Jun 25 2021

Latest sfc analysis and satellite imagery were showing the area
riddled with boundaries, with one pushing north acrs the northern
CWA with sctrd showers/storms around it acting like a warm front
being pushed north by south central-southeast IA MCV. Another main
front was located acrs south central KS, up thru the eastern CWA and
toward Chicago, while a cool frontal zone was sagging south or quasi-
stationary from west central IA into southwest WI. Interesting
pressure rise bubble currently acrs the southeastern CWA. Another
potentially stormy night tonight into portions of Saturday, and the
Flash Flood watch has been expanded.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 325 PM CDT Fri Jun 25 2021

Tonight...The current activity north of Hwy 30 will continue to
drift north of the CWA by 5-6 pm, until then they may produce
locally heavy downpours and a few non-supercell type funnel clouds
with boundary near by. The main convective initiation zone is ongoing
in outflow boundary convergent zone acrs east central KS into
western MO. The bulk of the resultant storm complexes from these
should propagate east-northeast acrs MO and remain mainly south of
the local CWA. But with the IA MCV approaching and southwest
increasing LLJ of 35 KTS, expect some secondary sctrd storms or
clusters to move in/develop acrs the southeast third to half of the
CWA after 01z or so and last thru at least midnight, depending on
storm clusters/MCS moving east acrs central/northern MO and how much
they interrupt the LLJ feed. With another 2 inch PWAT feed taking
shape to stream this way, more heavy rain and flooding looks to be
the primary threat from night time storms. As for severe potential,
suppose isolated damaging wind/bursts possible with mini-bows, but
the column saturation making for a more robust severe threat looks
marginal at best.

A secondary band of storms may look to fire further north by late
evening or after midnight, either along or just north of I80 or the
Hwy 30 corridor. These storms will also be heavy rain producers, and
there are some signs of training potential where they lay out. If on
or just north of I80, some of these areas have had recent heavy rain
and there may by a flash flood threat with another 1-3 inches of
rain possible along this swath if they persist or move slow. Thus as
a precaution, have expanded the FF watch northward as a buffer.
Areas further north along Hwy 30 have missed out on the recent heavy
rains, and should be able to take a good bout. But can't rule out
some urban flooding with high rainfall rates even in the ongoing dry
areas. Low temps again in the upper 60s to lower 70s. Back to the
south, some concern that last night hard hit areas of Mt Pleasant
IA, Columbus Junction IA, eastward acrs Henry/Bureau/Putnam counties
can get another 1-3+ inches and really re-invigorate flash flooding
problems. A few CAMs showing heavy rain from a band of storms late
tonight from the Quad City area, toward Morrison and Mt Carroll IL.
A messy and still uncertain fcst where the real heavy rain threat
can lay out locally, as storm complexes roll east acrs MO.

Saturday...Maybe some temporary lull periods, but expect sctrd
showers and storms to increase acrs the area in warm sector of the
front and low pressure on the boundary squeezing in from the west.
Localized passing bouts of heavy rainfall may aggravate any ongoing
flooding situations. Won't do it now because of expected limited
storm coverage, but could see the need to extend the flash flood
watch into the day. An interesting severe storm threat may develop
just to lee of sfc low on the front acrs the northern into the
northeastern CWA Sat afternoon. If enough heating, backed sfc flow
and low LCL's may foster a tornado threat in those triple-point like
areas. High temps held in the upper 70s to low 80s taking into
account cloud debris and BL saturation.   ..12..

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 325 PM CDT Fri Jun 25 2021

The upper level trough will persist over the central US next week
leaving us in southwest flow aloft.  There are indications this
trough will pass through our area very late Friday or into the
weekend, though timing in the models this far out, not surprisingly,
differs.

We will see a frontal passage Sunday which should briefly shift the
rain chances to our southeast. But this will be short-lived with the
upper level trough to our west and occasional short waves embedded
in the flow supporting scattered thunderstorm development in a
seasonably moist air mass through the week.  Another frontal passage
is indicated in the models late Thursday into Friday.  But again
there are model differences regarding how persistent the post
frontal drying will be.

So we are not looking at sufficient rainfall to break the drought,
but perhaps enough to help improve conditions locally at least for a
short time.  A key message regarding the PoPs is that even though
there are chances essentially each day, there will be plenty of dry
hours.  Temperatures during this time frame should be around
seasonal norms, highs in the 80s and lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 553 PM CDT Fri Jun 25 2021

Another challenging set of TAFs revolving around trying to time the
precipitation and favored locations, and transient bouts of
lower flight conditions (MVFR/IFR).

Overall, anticipate scattered storms around especially tonight
through Saturday morning with transient bouts of MVFR/IFR
conditions and possibly gusty winds with the stronger activity.
Late tonight into Saturday morning may see more widespread MVFR to
IFR CIGs and light fog develop with low level saturation, with
some improvement to higher MVFR and VFR anticipated by late
Saturday AM/PM.

&&

.HYDROLOGY...
Issued at 1052 AM CDT Fri Jun 25 2021

The bulk of the heavy rain amounts in the past 24hrs have fallen
south of I-80 in the lower portions of the tributary rivers, with
the exception of the Skunk, Des Moines, Fox, Green, and La Moine
rivers. Rain amounts between 3 and 5 inches fell across southern
Jefferson, Van Buren, Henry, and Louisa counties in Iowa, and
Bureau and Henry counties in Illinois. As a result, rapid rises
occurred on the Des Moines River at Keosauqua and near St
Francisville, and on the Skunk River at Augusta.

Continued the flood warnings for Colmar, Keosauqua, and St
Francisville (now expecting Moderate flooding) and upgraded the
flood watch to a flood warning on the Fox River at Wayland.
Additional rain amounts between a half inch and 1.25" is forecast
in these basins overnight tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Cedar-Clinton-Des
     Moines-Henry IA-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Saturday morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren-Whiteside.

MO...Flash Flood Watch through Saturday morning for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Wolf
AVIATION...McClure
HYDROLOGY...Gross
Hazardous weather outlook, Jun 25, 3:30 PM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
430 PM CDT Fri Jun 25 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
430 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

More thunderstorms will move across the area tonight, with the
potential for severe storms. Damaging winds will be the primary
threat. Most of the area is in a Marginal Risk for severe weather
tonight, with a Slight Risk for areas along and south of a Memphis
Missouri to Macomb Illinois line. Of a higher coverage threat,
the thunderstorms will be capable of more heavy rain. With much of
the Outlook Area recently receiving from 3 to 6 inches of
rainfall over the past few days, additional heavy rain tonight
will likely produce some flash flooding especially south of
Interstate 80. Area rivers and streams in the heavy rainfall areas
will also continue to experience significant rises, with some
going into flood or already flooding. The Flash Flood Watch for
tonight has been expanded northward to include most areas
generally along and south of the Highway 30 corridor.

Some area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a daily risk of thunderstorms across the area. Locally
heavy rainfall is also possible.

The Storm Prediction Center has a marginal risk of severe storms
on Saturday. If severe storms develop the primary risk is
damaging winds, although an isolated tornado will also be
possible.

Beyond Saturday it is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotter activation may
also be needed for portions of the Outlook Area on Saturday.

12

In the hours before

Special weather statement, Jun 25, 5:18 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
618 PM CDT Fri Jun 25 2021

IAZ051>054-065-066-ILZ001-260000-
Jo Daviess-Clinton-Linn-Benton-Jackson-Cedar-Jones-
618 PM CDT Fri Jun 25 2021

...Funnel Clouds Posssible Across Portions of Southwestern Jo
Daviess...Jackson...northern Cedar...Benton...Jones...Linn and
northwestern Clinton Counties...

At 610 PM CDT...A narrow line of showers and a few thunderstorms
were located along a line extending from south of Vinton, to north
of Cedar Rapids to northeast of Maquoketa...and slowly moving north
at 10 MPH. Atmospheric conditions are favorable for the development
of short-lived funnel clouds with this activity. In addition,
moderate to heavy rain will occur with these showers, with up to an
inch of rain likely occurring in an hour.

LOCATIONS IMPACTED INCLUDE...
Cedar Rapids, Maquoketa, Anamosa, Vinton, Mechanicsville, Marion,
Hiawatha, Mount Vernon, Monticello, Robins, Belle Plaine, Center
Point, Bellevue, Lisbon, Fairfax, Atkins, Walford, Urbana, Central
City and Springville.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4229 9229 4226 9042 4192 9034 4187 9230
TIME...MOT...LOC 2306Z 181DEG 9KT 4200 9221 4200 9044

12
Special weather statement, Jun 25, 6:54 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
754 PM CDT Fri Jun 25 2021

IAC011-113-260115-
Benton-Linn-
754 PM CDT Fri Jun 25 2021

...HEAVY RAIN FROM A LINE OF THUNDERSTORMS WILL AFFECT NORTHEASTERN
BENTON AND CENTRAL LINN COUNTIES UNTIL 815 PM CDT...

At 751 PM CDT, radar indicated heavy rain from showers and a few
thunderstorms was falling along a line extending from near
Shellsburg to Robins to near Whittier. These storms were drifting
slowly northward. Radar indicates localized amounts of 1 to 2 inches
of rain has fallen. In addition to the heavy rain, short-lived
funnel clouds remain possible.

Locations impacted include...
Marion, Robins, Center Point, Springville, Palo, Shellsburg,
Alburnett, Whittier, Toddville, Waubeek, Howard H Cherry Scout
Reservation, Benton City Park, Pleasant Creek State Recreation Area,
Lafayette and Wildcat Bluff Park.

This includes Interstate 380 between mile markers 28 and 39.

Heavy rainfall is occurring with these thunderstorm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4221 9194 4218 9138 4205 9143 4209 9197
TIME...MOT...LOC 0051Z 195DEG 5KT 4215 9190 4211 9152

McClure
Special weather statement, Jun 25, 8:18 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
918 PM CDT Fri Jun 25 2021

ILC067-IAC057-087-111-177-183-260245-
Hancock-Henry-Des Moines-Van Buren-Washington-Lee-
918 PM CDT Fri Jun 25 2021

...HEAVY RAIN FROM A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN
HANCOCK...HENRY...DES MOINES...EAST CENTRAL VAN BUREN...SOUTH CENTRAL
WASHINGTON AND LEE COUNTIES UNTIL 945 PM CDT...

At 918 PM CDT, radar indicated heavy rain from thunderstorms was
falling along a line extending from near Rome to near Fort Madison.
Movement was north at 30 mph.

Winds in excess of 30 mph are possible with these thunderstorm.

Locations impacted include...
Burlington, Fort Madison, Mount Pleasant, Nauvoo, West Burlington,
New London, Wayland, West Point, Danville, Donnellson, Montrose,
Salem, Middletown, Olds, Hillsboro, Franklin, St. Paul, Rome,
Westwood and Mount Union.

Torrential rainfall is also occurring with these thunderstorm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4069 9176 4123 9166 4090 9103 4048 9134
TIME...MOT...LOC 0218Z 187DEG 26KT 4093 9169 4066 9135

McClure
Local storm report, Jun 25, 8:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       1 NW GALENA             42.43N 90.44W
06/25/2021  M0.88 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&
Special weather statement, Jun 25, 9:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1051 PM CDT Fri Jun 25 2021

IAC113-260430-
Linn-
1051 PM CDT Fri Jun 25 2021

...HEAVY RAIN WILL AFFECT CENTRAL LINN COUNTY UNTIL 1130 PM CDT...

At 1049 PM CDT, heavy rain showers were located over Cedar Rapids,
moving northeast at 15 mph. Minor flooding of low lying areas,
creeks, streams and urban areas is possible.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Springville, Marion Airport and Squaw
Creek Park.

This includes Interstate 380 between mile markers 18 and 24.

Torrential rainfall is also occurring with this shower. If you
encounter water over a roadway, do not drive through it.

LAT...LON 4193 9169 4197 9174 4214 9156 4207 9143
TIME...MOT...LOC 0349Z 224DEG 11KT 4199 9165

Uttech
Special weather statement, Jun 25, 9:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1059 PM CDT Fri Jun 25 2021

IAC011-260445-
Benton-
1059 PM CDT Fri Jun 25 2021

...HEAVY RAIN WILL AFFECT NORTHWESTERN BENTON COUNTY UNTIL 1145 PM
CDT...

At 1057 PM CDT, heavy rain showers were located near Garrison, or 9
miles west of Vinton, moving northeast at 10 mph. Minor flooding of
low lying areas, creeks, streams and urban areas is possible.

Locations impacted include...
Garrison.

Torrential rainfall is also occurring with these showers. If you
encounter water over a roadway, do not drive through it.

LAT...LON 4222 9216 4218 9205 4204 9230 4213 9230
TIME...MOT...LOC 0357Z 223DEG 8KT 4212 9221

Uttech

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Linn

When
June 25, 10:00 PM CST to June 26, 3:00 AM CST
Where
Linn County, 1.58 mi NE of Marion to 2.02 mi ENE of Marion
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.044, -91.575

Deep flowing water at 35th Street and Mcgowan Boulevard.

Heavy Rain, Linn

When
June 25, 10:00 PM CST to June 26, 11:00 PM CST
Where
Linn County, 3.38 mi WSW of Cedar Rapids
Reported by
Trained Spotter
Coordinates
41.980, -91.710

Evening rainfall total of 1.92 inches.

Heavy Rain, Linn

When
June 25, 10:00 PM CST to 11:00 PM CST
Where
Linn County, 0.86 mi NW of Cedar Rapids
Reported by
Trained Spotter
Coordinates
42.010, -91.660

Total rainfall for the day was 2.30 inches.

Heavy Rain, Linn

When
June 25, 10:00 PM CST to 11:00 PM CST
Where
Linn County, 1.24 mi NE of Marion
Reported by
Public
Coordinates
42.040, -91.580

Rainfall total of 6.76 inches for the day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958013, 958014, 958015, 958016.